Depersonalization Support Forum banner
1 - 6 of 6 Posts

·
Registered
Joined
·
3 Posts
Discussion Starter · #1 ·
I was wondering if there are any long-term Klonopin users out there. I was originally prescribed it back in 2001 for PD and anxiety and essentially took it 2-3 times a day for 18 years. Didn't abuse it. In fact, I generally tried to take less than I was prescribed. In April of this year, my wife shipped me off to treatment because I was very depressed and I ended up getting off the Klonopin. Life has been hell ever since. Although I still had chronic DP/DR while taking the Klonopin, I didn't have any more panic attacks and anxiety was held at bay. Although I was still a little disconnected, I could forget about the DP/DR while on the Klonopin which is why I liked to stay on it. It seemed to be the only med that didn't exacerbate the DP/DR (and I have tried a ton of them).

I'm giving life without Klonopin a chance but it's been 100x worse than it was before. I'm ridden with panic attacks, crippling anxiety, and the DP/DR is to unimaginable levels. Can't work and about to lose my family. I know this is often to be expected when discontinuing a benzo after 18 years of use, but I'm feeling pretty hopeless. This isn't anything close to living.

Who else has taken Klonopin long-term? Any advice? I think I may need to go back on it but a lot of doctors don't seem to believe me when I tell them that it was better for DP/DR and anxiety than anything else I ever tried. A lot of the ADs and some anti-epileptics like gabapentin and Depakote made me absolute train wrecks.
 

·
Registered
Joined
·
631 Posts
Doctors say the withdrawal just contributed to an anxiety spike, and that the root of my problem, as well as any potential solutions, has nothing to do with benzodiazepines. I don't know if I should trust their opinions at all, but that sounds fairly reasonable. And if many people are saying it, that's stronger proof than just one.
It must be fantastic being a psychiatrist. Since there is are no objective tests for these "mental illnesses", they can never be held liable for any problems (short of death, I suppose) that result from use or withdrawal from their treatments. It's always the "original illness" coming back, which only proves that you need to be on the drug for life.

You are usually a pretty smart person, Where, but your last two sentences above are very problematic. Look up Argumentum ad Auctoritatem and Argumentum ad Numerum if you can't figure out where your reasoning went wrong.
 

·
Registered
Joined
·
631 Posts
Really, there's no evidence either way. The fact is I shouldn't have been subject to the level of stress to induce that kind of reaction, drug withdrawal or not. We shouldn't live in a world where doctors ditch you because your insurance runs out or where you have to panic about having a safe place to live. We shouldn't live in a world where people get sick and even die because of some bullshit idea that our worth is determined by our level of contribution to the economy.

I assume you also have beef with psychiatrists because the field became pretty malevolent at some point in the last century, but it was actually a neurologist who caused the abrupt withdrawal. He seemed untrained in dealing with psychiatric conditions, which is the issue with most people who are hurt by bad prescriptions to drugs like opioids and benzodiazepines. The average psychiatrist is at least competent enough not to ruin the patient for life and probably wouldn't have done what this neurologist did or rather didn't do.

The point the docs were making is that the drug had been out of my system for years and whatever problems are left stand on their own. I can even take clonazepam now, and it doesn't cause any kind of special reaction. It has no noticeable effect on the DP, like all psych drugs (besides some antidepressants which can cause more DP).

You have to be careful coming off, OP, because it's one of the most dangerous withdrawals, rivaled only by insane amounts of alcohol use. The opioids and benzodiazepines look more innocent than their recreational counterparts, so people kid themselves or maybe just can't even fathom how bad a too-abrupt withdrawal can be.
For the record, I really don't believe psychiatrists are malevolent, or I guess I should say, I don't believe they act with malevolent intent. But they are deceitful, and this has been acknowledged. Numerous academic psychiatrists are on record saying that the "chemical imbalance" theory is not scientifically demostrated and is, in fact, almost certainly a dead end, but they still support psychiatrists telling people this "white lie" because if it gets them to take the meds, which then help them, then what's the harm?

Such deceit by physicians is not limited to psychiatry, either, is fairly ubiquitous, and they have ethics conferences where they debate these issues. For example, prior to there being any treatments for cancer, doctors debated whether or not they should even inform the patients of a cancer diagnosis. Those who held the position that the patient shouldn't be informed argued that there's no good that can (medically) come from it, and the patient's likely despair will probably only result in them deteriorating quicker, and could increase the suicide rate among cancer patients.

I would agree that the average psychiatrist is probably better than the average general practitioner in handling prescription quantities, contraindications, and withdrawal concerns, but they are still not that good at it. I've never been informed by my psychiatrists about the possibility of dependency and withdrawal upon being prescribed, nor have I had one recommend a withdrawal plan upon terminating a med, although many have told me that I need to be on the med for life, so I should never go off of it.

I think withdrawal is, by definition, a temporary reaction, such that when the effects of the drugs are out of your system, technically any remaining problems are not a part of withdrawal. However, it certainly doesn't follow that the remaining effects you have are from the "original condition" (and there's no way to demonstrate that, in any case), especially if you didn't have those symptoms or they were weaker prior to beginning on the meds. It's eminently possible that the meds have caused more or less permanent damage somewhere, especially if you had taken a high dosage for a long period of time. Not saying that's definitely the case or even likely to be the case, and there are many other possibilities as well. It's just that psychiatrists (and doctors in general) never bring up this possibility, despite the fact that there is at least some evidence to support it. Again, this is most likely a product of their (warped, in my view) "ethics" that tells them nothing good can come from such disclosures.
 

·
Registered
Joined
·
631 Posts
But to address the OP, I'm thinking one possible solution is to search around for a psychiatrist who will maybe put you back on the Klonopin but then taper you off VERY VERY SLOWLY, and by that I mean, over the course of several months, perhaps even a year. See if that helps you at all. It may or may not.

I've also been a very strong advocate of a "you do what you have to do to make your life as good or tolerable as possible" and if that means being "addicted" to opiates or cocaine or alcohol or cigarettes or benzodiazepines, though certainly not ideal, who am I to judge what the experience of life is like for you? If you've tried and nothing else works, then do what makes you feel the best. In your case, it then may mean that you're a Klonopin-for-lifer. But it may be a good idea to try the slow withdrawal method before coming to that conclusion.
 

·
Registered
Joined
·
3 Posts
Discussion Starter · #6 ·
Thanks guys. All I know is I’m a little more than 4 months off of Klonopin and life is terrible. Supposed to take one to two years to really recover. I just haven’t seen much promise yet but I’m also not alone. I’m much worse off than before, although I wasn’t in good shape at the end of my 18 year Klonopin run either.
 
1 - 6 of 6 Posts
Top